Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Midland/Odessa, TX

May 28, 2001Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2001, 10:26 PM CDT for Reeves County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 10:26 PM CDT (03:26 UTC)
Expired
May 28, 2001, 11:30 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2936 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 290326
SVRMAF
TXC389-290430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1026 PM CDT MON MAY 28 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 1130 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF VERHALEN...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  TOYAH LAKE...VERHALEN AND PECOS.

LARGE HAIL AND WIND GUSTS UP TO 60 MPH CAN BE EXPECTED IN THE WARNED
AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIVN.

LAT...LON 3107 10387 3101 10341 3129 10322 3157 10370

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:59 PM CDT, 27 minutes earlier.

Area forecast discussion, May 28, 9:59 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT MON MAY 28 2001

HAVE UPDATED POPS TO ACCOUNT FOR SHRA/TSRA MOVING INTO PB FROM
TRANS PECOS. SHRA/TSRA MOVING INTO MORE MSTR AND MUCH BETTER INFLOW.
THIS WITH ASSOCD SHRTWV TROF ENERGY EXPECT THAT PRECIP WILL CONTINUE
TO INCREASE IN COVERAGE WITH SOME STRONG STORMS NEXT FEW HOURS.

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Local storm report, May 28, 8:30 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

731 PM     10 NE MIDLAND             TX   1.75 INCH HAIL
05/28/01   MIDLAND                        GOLFBALL SIZE HAIL
                                          BY DPS TROOPER ALONG I-20

651 PM     8 SE MIDLAND              TX   0.75 INCH HAIL
05/28/01   MIDLAND                        DIME SIZE HAIL BY OFF
                                          DUTY NWS EMPLOYEE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:28 PM CDTSevere Thunderstorm WarningMAFMidland47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.